MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM FULL RADIUS PLATINUM SERIES; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM FULL RADIUS PLATINUM SERIES; SAW, POWERED, AND ACCESSORIES
Catalog Number 72203521
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a knee scope, the blade was leaving a metal material in the joint.Surgery was completed with a smith and nephew back-up device instead.There was no surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was not received for evaluation.However, another twenty seven devices were received unopened/sealed in original packaging with the batch number of the complaint on the label.A visual inspection of these devices revealed the color scheme of the devices matches the print.Through the tray, a scratch or scoring can be seen on some of the outer distal blades.After opening five sample devices and separating the inner from outer blades, scoring is present on the distal end, of the inner blade, of all five samples.There is also a substance covering parts of the distal end which is consistent with surillium coating.Scoring or abrasions are also present on the proximal end of four of the five samples.A functional evaluation was performed and found the inner blade rotated freely inside the outer blade when spun by hand.A spin test was performed utilizing a reference control unit and mdu in saline solution.The blade was agitated in the solution and tapped lightly against the side of the glass beaker during the spin test.No shedding or particles were noted.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the form, fill and seal packaging sequence found that the operator should make inspections for product presence, printing defects and particulate before continue to final package the trays.The root cause could not be determined since the reported malfunction could not be duplicated during the investigation.Factors that can contribute to the reported event include an application of unintended inappropriate or excessive force to the device.Based on this investigation, the scratches/scoring found are considered potential signs of rough handling or storage.Additionally the surillium coating found is a substances used during our manufacturing process to help prevent shedding and improve lubricity.The presence of the sirillium does not represent a potential risk either a manufacturing issue.Therefore the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for evaluation.

Brand Name
4.5MM FULL RADIUS PLATINUM SERIES
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20627433
Report Number1219602-2024-02481
Device Sequence Number8820476
Product Code HAB
UDI-Device Identifier00885554024333
UDI-Public885554024333
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203521
Device Lot Number51225715
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer02/20/2025
Initial Report FDA Received Date11/07/2024
Supplement Report FDA Received Date02/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown